Health officials concerned as more fatal opioid overdoses in Vermont involve animal tranquilizer xylazine
A growing number of fatal opioid overdoses in Vermont involve an animal tranquilizer that blunts the effectiveness of overdose-reversing medications. It’s a trend that’s concerning health officials as the state experiences a high number of overdose deaths.
Xylazine, a sedative used on large animals like horses, has been involved in 28% of the 151 fatal opioid overdoses between January and August, Health Department data shows.
Prior to 2021, the drug was rarely detected in overdose deaths. There were six overdose fatalities involving xylazine in 2019 and five in 2020, according to the Health Department. The number increased to 29 in 2021.
“This is something that we're still very focused on, and really want to highlight to Vermonters that it is in our drug supply,” said Nicole Rau Mitiguy, substance misuse prevention manager with the Vermont Department of Health.
Xylazine is often mixed with illicit opioids, including fentanyl, to prolong the euphoric effects of the drugs, according to the National Institutes of Health.
The drug causes a reduction in blood pressure and respiration, which is a similar effect as taking opioids, said Richard Rawson, a research professor at the Vermont Center on Behavior and Health.
“In short, most fentanyl deaths come from decreased respiration,” Rawson said in an email. “Xylazine also reduces breathing rate, hence the effects are additive.”
Xylazine isn’t an opioid, so it’s not affected by overdose-reversing medicine, like Narcan. Treatment providers say drug users have reported having to use multiple doses of Narcan and mouth-to-mouth resuscitation to revive people who’ve overdosed in recent months.
“If someone is not responding to Narcan within a dose, we really, really encourage folks to call 911,” Rau Mitiguy said.
“This is something that we're still very focused on, and really want to highlight to Vermonters that it is in our drug supply."Nicole Rau Mitiguy, substance misuse prevention manager with the Vermont Department of Health
Another health concern is that xylazine can cause people to develop gaping skin wounds, which can become infected.
It’s hard to know how prevalent xylazine is in Vermont’s drug supply, and some health experts say the state should make it easier for people using drugs to test samples.
“The big issue — again it's not just xylazine — there are all kinds of other substances that people are dealing with,” said Andy Seaman, medical director of Better Life Partners in Vermont, a substance misuse treatment organization that operates in several New England states. “We need to give people who are using the ability to detect what's in their drugs so they can make decisions.”
In the Brattleboro area, one treatment provider hopes to soon offer testing for people who use drugs. AIDS Project of Southern Vermont recently got a mass spectrometer and plans to test drug samples for people starting in January.
“It’s really beneficial,” said Sue Conley, the organization’s program prevention manager. “It can test all the compounds that are in the drug supply, whatever they’re giving us.”
The full scope of overdose deaths linked to xylazine is unknown, but it’s becoming increasingly common in the Northeast. In Pennsylvania, the percentage of overdose deaths involving the drug increased from 2% to 26% between 2015 and 2020, according to the NIH. Xylazine was involved in 10% of all drug overdoses in Connecticut in 2020, and in Massachusetts this year, xylazine was found in 28% of opioid samples it tested in the first half of this year.
Overall, overdose deaths have risen in Vermont since the start of the COVID-19 pandemic in 2020, including more than 200 fatal overdoses last year — a record high. In the first eight months of 2022, there were 151 fatal overdoses, with an average of 18 deaths a month. If that rate holds steady, the state could once again top 200 overdose deaths.
Have questions, comments or tips?Send us a message.